Washington, 2020

Flood in Washington, September 17 to 18, 2020

September 17 to 18, 2020 · NWS PQR · 1 event in 1 county or zone

An eastward-moving upper level trough and associated area of surface low pressure moved across northwest Oregon and southwest Washington September 17-18, resulting in fairly widespread showers and thunderstorms beginning late in the afternoon of the 17th through most of the day on the 18th. One severe thunderstorm developed southeast of Salem, OR during the overnight hours of Sept.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An eastward-moving upper level trough and associated area of surface low pressure moved across northwest Oregon and southwest Washington September 17-18, resulting in fairly widespread showers and thunderstorms beginning late in the afternoon of the 17th through most of the day on the 18th. One severe thunderstorm developed southeast of Salem, OR during the overnight hours of Sept. 17-18, and moved northward across the eastern Willamette Valley and Cascade Foothills before eventually weakening over northeast sections of the Portland metro area. This storm produced hail to near 1 inch in diameter, wind damage, and locally heavy rain with minor street flooding. Other thunderstorms developed over southwest Washington during the afternoon and evening of the 18th, producing heavy rainfall and some local flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 17, 2:06 PM PST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 17, 2:06 PM PST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Portland OR
306 PM PDT Thu Sep 17 2020

.SYNOPSIS..An advancing storm system will bring widespread showers
and isolated to scattered thunderstorms to the region beginning late
this afternoon and continuing through tonight. A few severe
thunderstorms will be possible, with the main concern being the
potential for heavy rain to fall over recently burned areas.
Otherwise, expect improving smoke and air quality conditions
tomorrow. A more typical summertime pattern with mild temperatures
and northwesterly winds will then develop this weekend before another
storm system brings a good chance for rain late next week.

&&

.SHORT TERM...This evening through Sunday...Satellite imagery from
this afternoon depicts a band of agitated cumulus clouds streaming
northward over southwest Oregon and the central Oregon coast, within
an environment featuring increasing instability and moisture. The
observed 18Z Salem sounding shows a notable elevated mixed layer from
roughly 800 to 700 mb, which is most likely advecting northward off
the higher terrain of the Siskiyou Mountains where smoke is thin
enough for substantial surface heating. This increases our confidence
for isolated to scattered thunderstorms late this afternoon and
evening, which will move from south to north tonight. In addition,
the 18Z sounding shows 42 kt of 0 to 6 km bulk shear, increasing
MUCAPE, and high precipitable water values over 1 inch. The HREF
ensemble mean for MUCAPE shows values increasing to 500 to 1500 J/kg
across most of the area by 00Z Friday, with the highest values over
the Cascades. With an environment like this, a few strong to severe
storms will be possible with penny to quarter size hail and heavy
rain. Cloud-to-ground lightning is also likely with these storms, and
possibly gusty and erratic winds as well. Overall, the main concern
in regard to impacts is the heavy rain threat. The locations of most
concern are over and near the recently burned areas around the
Riverside, Beachie Creek, and Lionshead fires. If heavy rain occurs
over these areas, it could result in flash flooding and debris flows
down hillsides. For this reason, a Flash Flood Watch has been issued
for these areas this evening through late tonight. Remember that a
Flash Flood Watch means there is a potential for flooding based on
the current forecast, it does not mean flooding is already occurring.
Make sure to be alert for possible Flash Flood Warnings once storms
develop. Aside from the flooding and slide potential, rain will also
create slick spots on roads as this is the first good rain event in
quite some time now. The good news is that this weather system will
help improve smoke and air quality conditions over the Coast Range
and Willamette Valley tomorrow, providing some much needed relief
from the dense smoke that has been ongoing for days. Do not expect
all of the smoke to be gone, but rather a noticeable improvement. The
improved smoke and air quality conditions along the coast will
continue as well.

Widespread showers will linger over the area Friday through Friday
night as the center of the upper low moves over northwest Oregon. A
few thunderstorms are possible tomorrow as well, but the threat for
severe storms will be over with. For those wondering about rainfall
amounts, expect a total of 0.30 to 0.85 inches of rain this evening
through Friday night with higher amounts possible for locations that
experience heavier thunderstorms. The lowest amounts will be along
and near the coast into the Coast Range, with the highest amounts
over the Cascades and Foothills.

The upper trough pushes east of the Cascades on Saturday, with a few
weak upper level disturbances moving across the Pacific Northwest
behind the trough axis. As a result, chances for showers will
continue on Saturday, especially early in the day. Onshore flow is
anticipated on Sunday as northwesterly to westerly flow develops.
This will bring typical late summer weather to the area, with
temperatures warming into the middle 70s for inland locations.
Believe it or not, you will most likely see some sunshine on Sunday!
The onshore flow will also act to keep smoke east of the Willamette
Valley, which is good news for those longing for better air quality.
-TK

.LONG TERM...Sunday night through Thursday...Models are in good
agreement that weak upper level ridging looks to dominate through
the start of next week. This upper level ridge will march east, as
an shortwave upper level trough moves onshore Monday night/Tuesday.
The surface cold front associated with the shortwave upper level
trough isn't expected to bring any precipitation to the area, but
the next major Alaskan low looks to bring the next round of
precipitation on Thursday. Expect high temperatures mainly in the
upper 60s to middle 70s Monday through Thursday. It is also worth
mentioning that the onshore flow pattern advertised by the latest
model guidance for next week would act to keep smoke out of the Coast
Range and Willamette Valley, so hopefully the onshore flow pattern
verifies. /42

&&

.AVIATION...Ceilings are beginning to lift across the area as a
low pressure near 42N, 132W approaches the coastline.
Thunderstorms are still on-track to move across the region this
evening and through the night. Primary areas of concern will be along
the Cascades and western foothills. Scattered thunderstorms are
expected across the Willamette Valley. LLWS is not expected but
turbulence is likely as the cells move through.

The active convection moving across the region will allow for
mixing of the near surface air. This is expected to alleviate
some of the dense smoke concentrations across the region and
improve visibility for all sites. Current conditions inland are
showing a mix of low MVFR and high IFR. Showers are expected
tonight and into tomorrow morning. Slick conditions across
runways are possible due to the accumulation of ash for some
places. Hail associated with these systems is likely. Expecting
conditions to improve to MVFR by tomorrow evening.

Refer to http://weather.gov/zse for detailed regional aviation
weather and hazard information.

KPDX and APPROACHES...Thunderstorms are expected late this
afternoon and into tonight. Showers are expected through
tomorrow morning. Expect improving conditions by Friday morning
as the system will assist in mixing near surface smoke with
clearer air aloft. -BPhillips

&&

.MARINE...Low pressure near 42N, 132W is continuing to slowly
move toward the coast. Southerly winds within the warm sector
will continue until a weak cold front arrives late Friday
morning. Sustained winds are not expected to exceed 10 kt but
there is a good chance that isolated thunderstorms will move
across the waters late this afternoon and into this evening.
Active areas of convection and lightning are currently observed
in PZZ915 and PZZ920. Localized regions of wind gusts near 20 kt
are possible with these passing cells.

Aside from the active convection offshore seas are relatively
calm with regards to wave heights. Multiple insignificant swell
trains are moving across the Pacific Northwest. The wave field is
being driven purely by the winds but the winds are fairly weak.
It is unlikely that wave heights will exceed 5 ft with the
passing of this system. Weak high pressure reestablishes
producing relatively calm conditions over the waters through the
weekend.

A deep low in the Gulf of Alaska will develop Tuesday with a
strong cold front capable of producing gale force winds across
the waters Tuesday night into Wednesday. However, the NAEFS
probabilistic model only show a 10% chance of this happening.
The current ECMWF wave model shows seas building to 13 to 15 ft
but the GWES probabilistic wave guide suggests only a 15% chance
of this happening. So there is still too much uncertainty to
make a definitive forecast at this time. -BPhillips

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch through late tonight for Cascade Foothills in
     Lane County-Cascades in Lane County-Northern Oregon
     Cascade Foothills-Northern Oregon Cascades.

WA...None.
PZ...None.
&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Special weather statement, Sep 17, 5:11 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Portland OR
611 PM PDT Thu Sep 17 2020

ORZ004-007-008-180200-
Central Willamette Valley OR-South  Willamette Valley OR-
Central Coast Range of Western Oregon OR-
611 PM PDT Thu Sep 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...WESTERN
BENTON AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 700 PM PDT...

At 610 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alsea, or 19 miles southwest of Corvallis, moving north at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alsea, Blodgett, Valsetz, Eddyville, Burnt Woods, Harlan, Logsden and
Summit.

In Oregon this includes U.S. Highway 20 west of Corvallis between
mile markers 21 and 41.

LAT...LON 4431 12349 4430 12374 4486 12384 4488 12346
TIME...MOT...LOC 0110Z 177DEG 48KT 4442 12362

de
Special weather statement, Sep 17, 5:14 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Portland OR
614 PM PDT Thu Sep 17 2020

ORZ007-008-010-180130-
Central Willamette Valley OR-South  Willamette Valley OR-
Northern Oregon Cascade Foothills OR-
614 PM PDT Thu Sep 17 2020

...SPECIAL WEATHER STATEMENT...

At 614 PM PDT, Doppler radar was tracking a thunderstorm near Silver
Falls, or 16 miles east of Salem, moving north at 40 mph.

Occasional cloud to ground lightning is expected with this storm
near and just west of the western periphery of the Beachie Creek
fire. Local wind gusts from 25 to 30 mph are also possible.

Locations impacted include...
Silverton, Stayton, Lyons, Mehama, Lacomb, Silver Falls, Sublimity,
Snow Peak and Jordan.

LAT...LON 4456 12256 4456 12281 4500 12288 4501 12258
TIME...MOT...LOC 0111Z 177DEG 35KT 4486 12270

 Miller
Special weather statement, Sep 17, 5:25 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Portland OR
625 PM PDT Thu Sep 17 2020

ORZ004-008-180145-
South  Willamette Valley OR-Central Coast Range of Western Oregon OR-
625 PM PDT Thu Sep 17 2020

...SPECIAL WEATHER STATEMENT...

At 624 PM PDT, Doppler radar was tracking a thunderstorm near
Veneta, or 16 miles west of Eugene, moving north at 45 mph.

Frequent lightning, pea size hail and wind gusts up to 30 mph will
be possible with this storm.

Locations impacted include...
Veneta, Noti, Vaughn and Crow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 4394 12329 4391 12352 4417 12357 4420 12332
TIME...MOT...LOC 0123Z 175DEG 41KT 4399 12343

 Miller

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cowlitz

When
September 17, 5:45 PM PST to September 18, 5:45 PM PST
Where
Cowlitz County, 0.51 mi W of Longview to 0.47 mi W of Longview
Cause
Heavy Rain
Property damage
$250 million
Reported by
Emergency Manager
Coordinates
46.129, -122.941

Widespread street flooding in Longview resulting in several businesses in the downtown area experiencing flooding. The first floor of the local Hospital also flooded due to heavy rain. Several videos received from the emergency manager and also noted from broadcast media reports.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922988.